Thunderstorm Wind, Sampson
- When
- May 21, 2:25 PM EST
- Where
- Sampson County, 1.13 mi E of Roseboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.950, -78.510
Several trees were blown down in Roseboro.
A shortwave and associated low pressure system crossed the region during peak heating resulting is scattered thunderstorms. A few of these storms became strong to severe, producing some wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A shortwave and associated low pressure system crossed the region during peak heating resulting is scattered thunderstorms. A few of these storms became strong to severe, producing some wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 21, 12:54 PM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 154 PM EDT THU MAY 21 2015 .SYNOPSIS...LOW PRESSURE WILL TRACK ACROSS CENTRAL NORTH CAROLINA TO THE COAST THIS AFTERNOON...THEN MOVE OFFSHORE TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION FROM THE WEST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 130 PM THURSDAY... OVERVIEW: A SMALL AMPLITUDE WAVE TRACKING EAST INTO THE WESTERN PIEDMONT THIS MORNING WILL PROGRESS TO THE COASTAL PLAIN BY 18Z AND THE CAROLINA COAST BY 21-00Z. AN ATTENDANT LOW PRESSURE SYSTEM... CENTERED NEAR ROCK HILL SC (JUST SOUTH OF CHARLOTTE) AT 14Z... IS PROGGED TO TRACK EAST TO FLORENCE SC/LUMBERTON NC BY 18Z AND THE CAROLINA COAST BY 00Z THIS EVENING. FURTHER UPSTREAM...POTENT SHORTWAVE ENERGY CENTERED IN VICINITY OF NORTHERN IL AT 14Z WILL TRACK EASTWARD INTO THE OH VALLEY THIS AFTERNOON...PROGRESS THROUGH THE MID-ATLANTIC THIS EVENING...AND MOVE OFFSHORE THE MID-ATLANTIC COAST LATE TONIGHT. PRECIP: EXPECT THE BEST CHANCE FOR PRECIP BETWEEN 15-21Z ALONG AND NORTH OF THE HWY 64 CORRIDOR WHERE 925-850 MB WARM ADVECTION...WEAK DPVA...AND MARGINAL ELEVATED INSTABILITY (250-500 J/KG MUCAPE) SHOULD SUPPORT SCATTERED ELEVATED SHOWERS. IN THIS AREA (NORTHERN PIEDMONT/NE COASTAL PLAIN)...WEAK UPPER LEVEL FORCING AND SHALLOW/ MARGINAL INSTABILITY (CAPE SITUATED ALMOST ENTIRELY BELOW THE -10C ISOTHERM) SHOULD PRECLUDE THUNDER. THE EXCEPTION MAY BE IN THE NE COASTAL PLAIN WHERE DIURNAL TIMING OF APPROACHING DPVA AND DESTABILIZATION WILL BE BETTER. CONVECTIVE DEVELOPMENT REMAINS MORE UNCERTAIN SOUTH OF HWY 64. FORCING FOR ASCENT WILL BE GREATEST BETWEEN ROUGHLY 15-20Z AS THE SMALL AMPLITUDE WAVE AND ATTENDANT SFC LOW TRACK EAST IN VICINITY OF THE SC/NC BORDER INTO THE COASTAL PLAIN...HOWEVER...SUFFICIENT DESTABILIZATION /EROSION OF CINH/ MAY NOT OCCUR UNTIL EARLY AFTERNOON...AT WHICH POINT THE NARROW WARM SECTOR WILL MOST LIKELY BE CONFINED TO EASTERN PORTIONS OF THE SANDHILLS AND SE COASTAL PLAIN. WITH THIS IN MIND...WILL INDICATE THE BEST POTENTIAL FOR SFC-BASED CONVECTION BETWEEN 16-20Z FROM SCOTLAND/HOKE COUNTIES NORTHEAST TO WILSON/EDGECOMBE COUNTIES. TEMPS: MID/UPPER 60S FAR NORTHERN PIEDMONT (VA BORDER) TO LOW/MID 80S FAR SOUTH (NEAR SC BORDER). LOWS TONIGHT RANGING FROM THE LOWER 50S FAR NORTH TO UPPER 50S /NEAR 60F/ FAR SOUTH/SE. SEVERE: DEEP LAYER SHEAR RANGES FROM ~30 KT NEAR THE SC BORDER TO ~40 KT NEAR THE VA BORDER. AT 14Z...THE BEST LOW-LEVEL SHEAR (ON THE EASTERN PERIPHERY OF THE 925 MB LOW) WAS SHIFTING INTO EASTERN NC IN ADVANCE OF THE EASTWARD PROGRESSING 925 MB LOW...AND IS EXPECTED TO SHIFT FURTHER EAST TO THE CAROLINA COAST THIS AFTERNOON. EXPECT THE RELATIVE BEST POTENTIAL FOR AN ISOLD SEVERE STORM IN THE COASTAL PLAIN BETWEEN 16-20Z...PRIMARILY IN WAYNE/WILSON/EDGECOMBE COUNTIES WHERE ANY SFC-BASED CONVECTION DEVELOPING WITHIN THE NARROW WARM SECTOR WILL ENCOUNTER 1) GREATER DIURNAL DESTABILIZATION AND 2) INCREASINGLY FAVORABLE DEEP-LAYER SHEAR (WITH NORTHWARD EXTENT). PRIMARY HAZARD APPEARS TO BE DAMAGING WINDS...THOUGH MARGINALLY SVR HAIL COULD NOT BE RULED OUT WITH ANY ROTATING UPDRAFTS. ISOLD TOR POTENTIAL SHOULD BE CONFINED TO FAR EASTERN/COASTAL NC WHERE ENHANCED LOW-LEVEL SHEAR WILL BE PRESENT THIS AFTERNOON ON THE EASTERN PERIPHERY OF THE ADVANCING 925 MB LOW. -VINCENT && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... AS OF 140 PM THURSDAY... THE UPPER LEVEL TROUGH WILL SHIFT OFF TO THE EAST ON FRIDAY AS A RIDGE BUILDS INTO THE MIDWEST. AT THE SURFACE...HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT. NW FLOW ALOFT WILL RESULT IN SUBSIDENCE BEHIND THE FRONT AND THUS DRY WEATHER IS EXPECTED. A SECONDARY PUSH OF COLD AIR INTO THE NORTHEAST PORTION OF THE AREA IS EXPECTED FRIDAY NIGHT. TEMPERATURES WILL BE A FEW TO SEVERAL DEGREES BELOW NORMAL FOR THIS TIME OF YEAR...COMFORTABLE MID 70S FOR HIGHS AND MID 50S FOR LOWS. && .LONG TERM /SATURDAY THROUGH WEDNESDAY NIGHT/... AS OF 150 PM THURSDAY... THE UPPER LEVEL RIDGE OVER THE MIDWEST WILL MOVE EASTWARD ON SATURDAY AND REMAIN OVER THE SOUTHEAST U.S. THROUGH THE PERIOD. THE SURFACE HIGH CENTERED OVER THE MID ATLANTIC COAST SATURDAY MORNING WILL SHIFT OFFSHORE BUT CONTINUE TO RIDGE INTO THE CAROLINAS THROUGH WEDNESDAY. FOR NOW...EXPECT SATURDAY THROUGH TUESDAY NIGHT TO REMAIN DRY AND MAINLY CLEAR...WITH THICKNESSES (AND THUS TEMPERATURES) INCREASING STEADILY THROUGH THE WEEK. THE RETURN FLOW AROUND THE HIGH WILL START ADVECTING IN MORE WARM MOIST AIR INTO THE REGION MID- WEEK...INCREASING PRECIP CHANCES AND CLOUD COVER...ESPECIALLY IN THE WEST WHERE THE MOIST FLOW IMPINGES ON THE TERRAIN. UPPER LEVEL DISTURBANCES MAY ALSO HELP GET SOME SHOWERS GOING...HOWEVER THE BEST CHANCES WILL BE ACROSS THE WESTERN HALF OF THE AREA WEDNESDAY AND THURSDAY AFTERNOONS. HIGHS SATURDAY IN THE MID 70S NE TO AROUND 80 DEGREES SW WILL INCREASE 2-3 DEGREES PER DAY THROUGH TUESDAY WHERE THEY WILL LEVEL OFF IN THE UPPER 80S ACROSS THE AREA. LOWS SATURDAY NIGHT WILL BE MOST COMFORTABLE...LOW TO MID 50S...INCREASING INTO THE 60S FOR THE REMAINDER OF THE PERIOD. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... AS OF 130 PM THURSDAY... 24-HR TAF PERIOD: IFR CEILINGS AT INT/GSO WILL GRADUALLY IMPROVE TO MVFR LATE THIS AFTERNOON...FOLLOWED BY VFR THIS EVENING AS A DRIER AIRMASS ADVECTS INTO CENTRAL NC FROM THE NW IN THE WAKE OF A LOW PRESSURE SYSTEM TRACKING EAST TOWARD THE CAROLINA COAST. FURTHER EAST AT RDU/FAY/RWI...MVFR CEILINGS AND SHOWERS/STORMS ARE EXPECTED THROUGH ~21Z THIS AFTERNOON. ONCE CONVECTION CLEARS A GIVEN TERMINAL AND PASSES TO THE EAST...A SHORT PERIOD (1-3 HR) OF MVFR/IFR CEILINGS WILL BE POSSIBLE AS LOW CEILINGS NORTH OF THE WARM FRONT ADVECT SOUTHEASTWARD. VFR CONDITIONS WILL RETURN THIS EVENING (~00Z) FROM WEST/NW TO EAST/SE AS THE SFC LOW TRACKS OFFSHORE AND A DRIER AIRMASS ADVECTS INTO THE REST OF CENTRAL NC. LOOKING AHEAD: VFR CONDITIONS WILL PREVAIL THROUGH EARLY NEXT WEEK IN ASSOC/W HIGH PRESSURE. -VINCENT && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...RAH LONG TERM...RAH AVIATION...VINCENT
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 105 PM EDT THU MAY 21 2015 NCZ028-042-043-077-078-085-086-088-089-221715- EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-CUMBERLAND- SAMPSON- 105 PM EDT THU MAY 21 2015 ...SEVERE THUNDERSTORM WATCH 193 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON FOR SEVERE THUNDERSTORM WATCH 193...IN EFFECT UNTIL 8 PM EDT FOR PORTIONS OF CENTRAL NORTH CAROLINA SOUTH AND EAST OF RALEIGH. NCZ007>011-021>027-038>041-073>076-083-084-221715- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY- MONTGOMERY-MOORE-LEE-ANSON-RICHMOND- 105 PM EDT THU MAY 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. VINCENT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
114 PM EDT THU MAY 21 2015
NCZ083>085-211800-
RICHMOND NC-ANSON NC-SCOTLAND NC-
114 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN
RICHMOND...SOUTHEASTERN ANSON AND WESTERN SCOTLAND COUNTIES UNTIL 200
PM EDT...
AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WADESBORO...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROCKINGHAM...HAMLET...DOBBINS HEIGHTS...GIBSON...DIGGS...EAST
ROCKINGHAM...LAUREL HILL...BLEWETT FALLS LAKE AND SANDHILLS GAME
LAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3480 7968 3481 7996 3502 7994 3501 7949
3470 7954
TIME...MOT...LOC 1713Z 274DEG 14KT 3490 7997
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
146 PM EDT THU MAY 21 2015
NCZ085-086-211830-
HOKE NC-SCOTLAND NC-
146 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHERN HOKE AND
SCOTLAND COUNTIES UNTIL 230 PM EDT...
AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HAMLET...OR NEAR ROCKINGHAM...MOVING EAST AT
30 MPH.
TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAURINBURG...RAEFORD...MAXTON...ANTIOCH...WAGRAM...GIBSON...EAST
LAURINBURG...BOWMORE...CAMP MACKALL AND ROCKFISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING.
&&
LAT...LON 3481 7969 3482 7962 3485 7962 3494 7959
3498 7958 3503 7951 3500 7906 3499 7905
3495 7904 3483 7919 3483 7935 3482 7936
3477 7933 3463 7946
TIME...MOT...LOC 1745Z 279DEG 27KT 3488 7968
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
207 PM EDT THU MAY 21 2015
NCZ042-043-211915-
WILSON NC-JOHNSTON NC-
207 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WILSON AND
NORTHEASTERN JOHNSTON COUNTIES UNTIL 315 PM EDT...
AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BAILEY...OR 15 MILES
NORTHEAST OF SMITHFIELD...MOVING EAST AT 25 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILSON...ELM CITY...SHARPSBURG...KENLY...LUCAMA...STANTONSBURG...
BLACK CREEK...SARATOGA...SIMS AND BUCKHORN RESERVOIR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING.
&&
LAT...LON 3558 7782 3559 7782 3558 7790 3559 7800
3560 7806 3558 7807 3558 7829 3569 7832
3573 7821 3573 7819 3585 7787 3584 7785
3587 7783 3585 7779 3562 7775
TIME...MOT...LOC 1807Z 253DEG 22KT 3569 7820
VINCENTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT THU MAY 21 2015
NCZ077-088-211900-
CUMBERLAND NC-HARNETT NC-
215 PM EDT THU MAY 21 2015
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN
CUMBERLAND AND SOUTHERN HARNETT COUNTIES UNTIL 300 PM EDT...
AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR POPE AFB...OR 8 MILES NORTHWEST OF FORT
BRAGG...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...DUNN...GODWIN...POPE AFB...SPRING LAKE...
ERWIN...EASTOVER...WADE AND FALCON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING.
&&
LAT...LON 3511 7910 3513 7911 3519 7910 3521 7915
3524 7916 3527 7921 3533 7916 3536 7862
3520 7864 3513 7864 3512 7865 3512 7864
3509 7867 3505 7866
TIME...MOT...LOC 1815Z 273DEG 24KT 3524 7909
VINCENTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM TSTM WND GST FT BRAGG SIMMONS AAF 35.14N 78.93W
05/21/2015 M45 MPH CUMBERLAND NC ASOS
&&
EVENT NUMBER RAH1500649
22PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
257 PM EDT THU MAY 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST POPE AFB 35.18N 79.03W
05/21/2015 M51 MPH CUMBERLAND NC ASOS
RELAYED BY OBSERVER
&&
EVENT NUMBER RAH1500650
22The Raleigh/Durham radar (KRAX), 80 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several trees were blown down in Roseboro.
Several trees and power lines were blown down in Turkey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580306, 580307.